Nebraska, 2008

Damaging Wind in Nebraska, August 13, 2008

August 13, 2008 · NWS CYS · 1 event in 1 county or zone

Thunderstorms produced some strong outflow winds over parts of Morrill county, causing some downing of tree branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced some strong outflow winds over parts of Morrill county, causing some downing of tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 13, 1:00 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 1:00 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT WED AUG 13 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
LONE STORM POPPED OVER THE NORTH LARAMIE RANGE EARLY THIS AFTERNOON
WHILE LITTLE CONVECTIVE DEVELOPMENT ELSEWHERE OVER THE CWA SO FAR.
APPROACHING IMPULSE ROUNDING BOTTOM OF UPPER LOW OVER SASK SHOULD
INTERACT WITH DECENT INSTABILITY EAST OF THE MTNS TO KICK OFF
ADDITIONAL CONVECTION THROUGH THIS EVENING.  LACK OF BOUNDARIES
SHOULD KEEP CONVECTION FAIRLY ISOLATED IN NATURE WITH ACTIVITY
MOVING SOUTHEAST.  WILL KEEP POPS GOING ALL NIGHT OVER THE NORTHEAST
PART OF THE CWA AS MODELS REMAIN FAIRLY INSISTENT ON ANOTHER AREA OF
CONVECTION DROPPING SOUTHEAST OVER THAT AREA DURING THE NIGHT.
BIG CHANGES THEN BEGIN THURSDAY AS SASK UPPER LOW DIGS SOUTHWARD AND
MOVES OVER WY FRIDAY.  THIS WILL BRING MUCH COOLER AIR WITH
THICKNESSES FALLING TO AROUND 560DM OVER NRN WY FRIDAY MORNING...
QUITE A COOL SYSTEM FOR MID AUGUST IN THIS AREA. SFC FRONT WILL PUSH
SOUTHEAST ACROSS THE CWA LATER TONIGHT BRINGING COOLER TEMPERATURES
THURSDAY.  BEST CHANCES FOR SHOWERS LOOKS TO BE LATER THURSDAY
THROUGH MUCH OF FRIDAY AS SECONDARY SURGE OF EVEN COOLER AIR PUSHES
ACROSS AND SFC FLOW TURNS UPSLOPE.  UNSEASONABLY COOL FRIDAY WITH
MAXS ONLY IN THE 50S AND 60S OVER LOWER ELEVATIONS. INSTABILITIES
WILL BE MEAGER THUS EXPECT PRECIPITATION TO BE MORE SHOWERY WITH
JUST SOME ISOLATED WEAK STORMS POSSIBLE.

.LONG TERM...FRI NIGHT THRU WED...MOST MODELS COMING INTO AGREEMENT
ON THE UPPER LOW MOVG SSW TO ALONG CO/WY BORDER BY 06Z SAT...AND
THEN MOVG SE INOTO FAR E CNTRL CO BY 12Z SUN.  UPPER LOW THEN STALLS
OUT AND DRIFTS SLOWLY E ACROSS KS THRU MON.  AS UPPER LOW PASSES S
OF THE AREA FRI NIGHT INTO SAT...AREA COMES UNDER FAVORABLE NERN
PART OF UPPER LOW FOR CONTG GOOD CHCS OF SHWRS.  BY SAT EVNG INTO
SUN IT LOOKS LIKE FTR WILL BE FAR ENOUGH SE OF THE AREA TO KEEP JUST
MINIMAL POPS FOR NOW.  DRIER NNW FLOW THEN PREVAILS MON INTO WED
AS UPPER RIDGE SHIFTS OVER THE REGION.  12Z GFS IS LITTLE FASTER
WITH THE UPPER LOW...00Z AND 12Z ECMWF CONT TO MOVE IT SLOWER AND
GENERALLY PREFERED.  UNSEASONABLY COOL THRU SAT...THEN MODERATING
SOME SUNDAY...WITH TEMPS RECOVERING TO NEAR NORMAL FOR MON THRU WED.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH THURSDAY EXCEPT
FOR BRIEF MVFR CONDITIONS DUE MAINLY TO LOWERED VISIBILITIES IN AND
AROUND ISOLD TSTRMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE
Hazardous weather outlook, Aug 13, 9:26 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT WED AUG 13 2008

WYZ059>070-141130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1026 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
MOVE GENERALLY EASTWARD. THE STORMS ARE NOT EXPECTED TO BE SEVERE
BUT THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-141130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1026 AM MDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ACROSS THE NEBRASKA PANHANDLE THIS AFTERNOON INTO THIS EVENING. A
FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL THE MAIN THREAT
FROM THEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATER THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 13, 1:28 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT WED AUG 13 2008

WYZ064>070-132145-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
228 PM MDT WED AUG 13 2008

...SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WYOMING THIS AFTERNOON...

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE SOUTHEAST AT
15 MPH ACROSS NORTHERN ALBANY COUNTY...PLATTE COUNTY AND THE
SOUTHERN HALF OF GOSHEN COUNTY THROUGH 345 PM MDT. THE STRONGEST
STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS
TO 55 MPH AND SMALL HAIL. GARRETT...GRAYROCKS RESERVOIR...FORT
LARAMIE...VETERAN...WHEATLAND...BORDEAUX...TORRINGTON AND YODER
WILL BE AFFECTED BY THE STORMS. ALL THUNDERSTORMS PRODUCE
LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS
APPROACH YOU...MOVE INDOORS OR TO A VEHICLE WITH THE WINDOWS
CLOSED. WHEN THUNDER ROARS...MOVE INDOORS.

RUBIN
Special weather statement, Aug 13, 2:49 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT WED AUG 13 2008

NEZ001-003-019>021-054-WYZ067>070-132315-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...ALLIANCE...SCOTTSBLUFF...
GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
349 PM MDT WED AUG 13 2008

...SCATTERED THUNDERSTORMS ACROSS SOUTHEAST WYOMING AND WESTERN
NEBRASKA THROUGH LATE AFTERNOON...

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS
CENTRAL PLATTE COUNTY...THE SOUTHERN HALF OF GOSHEN COUNTY...
SOUTHERN SIOUX COUNTY...SCOTTSBLUFF COUNTY AND BANNER COUNTY
THROUGH 515 PM MDT. THE STORMS WILL AFFECT GUERNSEY...VETERAN...
TORRINGTON...YODER...LYMAN...STEGALL...MITCHELL...HAWK SPRINGS...
AND SCOTTSBLUFF. AS THE STORMS PASS YOU...EXPECT RAINFALL AMOUNTS
UP TO THREE QUARTERS OF AN INCH...WIND GUSTS TO 50 MPH AND SMALL
HAIL. REMEMBER THAT ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH
CAN BE DEADLY. WHEN THUNDER ROARS...MOVE INDOORS IMMEDIATELY TO A
SAFE LOCATION OR TO A VEHICLE WITH THE WINDOWS CLOSED. YOUR
NATIONAL WEATHER SERVICE CARES ABOUT YOU...YOUR FAMILY AND YOUR
SAFETY.

RUBIN
Special weather statement, Aug 13, 4:36 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT WED AUG 13 2008

NEZ001>003-019>021-054-055-WYZ059>070-141100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
536 PM MDT WED AUG 13 2008

...COOLER AND SHOWERY WEATHER ON TAP THURSDAY THROUGH SATURDAY...

A COLD FRONT WILL SWEEP SOUTH ACROSS SOUTHEAST WYOMING AND WESTERN
NEBRASKA FROM LATE MORNING THROUGH LATE AFTERNOON ON THURSDAY.
THIS COLD FRONT IS ASSOCIATED WITH AN UNUSUALLY STRONG MID AUGUST
TROUGH ALOFT...OR WEATHER DISTURBANCE...THAT WILL SLIDE SOUTH
ACROSS THE ROCKIES.

AFTER HIGH TEMPERATURES IN THE MID 60S TO MID 70S ON THURSDAY...
FRIDAY HIGH TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S
TO LOWER 70S. HIGH TEMPERATURES ON SATURDAY WILL REBOUND INTO THE
MID 60S TO MID 70S.

IN ADDITION TO THE COOLER TEMPERATURES FRIDAY AND SATURDAY...RAIN
CHANCES WILL INCREASE SIGNIFICANTLY THURSDAY NIGHT THROUGH SATURDAY
WITH MANY LOCALES...ESPECIALLY ALONG AND EAST OF INTERSTATE 25...
RECEIVING SIGNIFICANT RAINFALL.

TEMPERATURES WILL BEGIN A WARMING TREND ON SATURDAY AND THE
WARMING TREND WILL CONTINUE THROUGH WEDNESDAY AUGUST 20.

RUBIN
Special weather statement, Aug 13, 4:38 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT WED AUG 13 2008

NEZ054-WYZ070-140200-
KIMBALL-PINE BLUFFS-
INCLUDING THE CITIES OF...KIMBALL...PINE BLUFFS
538 PM MDT WED AUG 13 2008

...SIGNIFICANTLY REDUCED VISIBILITY ALONG INTERSTATE 80 IN WESTERN
KIMBALL COUNTY NEBRASKA AND EASTERN LARAMIE COUNTY WYOMING...

TRAINED SPOTTERS TRAVELING ALONG INTERSTATE 80 BETWEEN NEBRASKA
MILE MARKER 10 AND WYOMING MILE MARKER 390 HAVE REPORTED
SIGNIFICANTLY REDUCED VISIBILITIES DUE TO BLOWING DUST FROM
RECENTLY PLOWED FIELDS. VISIBILITY RESTRICTIONS TO LESS THAN
ONE-QUARTER MILE HAVE BEEN REPORTED DUE TO THE BLOWING DUST THIS
EVENING. THOSE TRAVELING THROUGH THE NEBRASKA PANHANDLE ALONG
INTERSTATE 80 BETWEEN KIMBALL NEBRASKA AND CHEYENNE WYOMING
THROUGH AROUND 800 PM MDT THIS EVENING SHOULD USE EXTRA CAUTION
AND BE PREPARED FOR RAPID VISIBILITY REDUCTIONS DUE TO THE BLOWING
DUST.

CARPENTER
Special weather statement, Aug 13, 4:49 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT WED AUG 13 2008

NEZ001>003-019>021-WYZ060-068-140115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-NIOBRARA-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...LUSK...
TORRINGTON
549 PM MDT WED AUG 13 2008

...SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL WYOMING AND WESTERN
NEBRASKA THROUGH EARLY EVENING...

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS
NIOBRARA COUNTY OF SOUTHEAST WYOMING...AS WELL AS SIOUX...DAWES...
BOX BUTTE...SCOTTS BLUFF...EASTERN BANNER AND MORRILL COUNTIES
OF WESTERN NEBRASKA THROUGH 715 PM MDT. VAN TASSELL...HARRISON...
CRAWFORD...CHADRON...AGATE...HEMINGFORD...BEREA...ANGORA...BONNER
...SCOTTSBLUFF AND CHADRON STATE PARK WILL BE AFFECTED. THE
STRONGEST THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE
INCH...WIND GUSTS TO 55 MPH AND SMALL HAIL. ALL THUNDERSTORMS
PRODUCE LIGHTNING WHICH CAN KILL YOU. WHEN YOU HEAR THUNDER...
MOVE IMMEDIATELY INDOORS OR TO A VEHICLE WITH THE WINDOWS CLOSED.
YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU AND YOUR SAFETY.

RUBIN

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrill

When
August 13, 4:56 PM MST to 5:10 PM MST
Where
Morrill County, Bridgeport to Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.670, -103.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113381.